Colorado, 2025Blizzard and High Wind in Colorado, March 18 to 19, 2025
March 18 to 19, 2025 · NWS BOU · 6 events in 6 counties and zones
The following highways are closed all the way to the Kansas border due to weather conditions: I-70, US-385, US-40/287, Us-24, CO-94, CO-86, CO-59, CO-71. Parts of I-25 were closed last night in Douglas county due to blowing snow.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The following highways are closed all the way to the Kansas border due to weather conditions: I-70, US-385, US-40/287, Us-24, CO-94, CO-86, CO-59, CO-71. Parts of I-25 were closed last night in Douglas county due to blowing snow. Multiple crashes involving semi-trucks, and many spun-out-vehicles. Elbert Count School District 200 closed for Wednesday. At least 8 other school districts in eastern Colorado had a delayed start of 2 hours. Thousands are without power due to strong winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Mar 18, 4:50 PM MST, 20 minutes earlier. Its key messages:
- Increasing confidence in winter weather across the plains east of I-25. Significant travel impacts possible overnight tonight due to snow and blowing snow along the I-70/I-76 corridors.
- Snow continues through tonight over the mountains, with continued travel impacts.
- Windy conditions across the forecast area through most of Wednesday.
- Periods of elevated to critical fire weather conditions expected for the urban corridor and plains Wednesday through Friday.
- Near-seasonal temperatures Thursday through Sunday, with periods of mostly light mountain snow Thursday night and Saturday.
Area forecast discussion, Mar 18, 4:50 PM MST, 20 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
550 PM MDT Tue Mar 18 2025
.KEY MESSAGES...
- Increasing confidence in winter weather across the plains east
of I-25. Significant travel impacts possible overnight tonight
due to snow and blowing snow along the I-70/I-76 corridors.
- Snow continues through tonight over the mountains, with
continued travel impacts.
- Windy conditions across the forecast area through most of
Wednesday.
- Periods of elevated to critical fire weather conditions expected
for the urban corridor and plains Wednesday through Friday.
- Near-seasonal temperatures Thursday through Sunday, with periods
of mostly light mountain snow Thursday night and Saturday.
&&
.SHORT TERM /Through Wednesday/...
Issued at 255 PM MDT Tue Mar 18 2025
As hinted at earlier this morning, there have been significant
changes to the forecast grids today, and there is increasing
confidence that the plains will see a short-lived, but impressive
shot of winter weather. Let's dive in.
Synopsis...
A well organized shortwave is tracking across Colorado this
afternoon, and should quickly deep this evening as the trough axis
becomes sharply negatively tilted. Guidance is now in pretty good
agreement with a 543 dam 500mb low by 06z tonight. As a result,
there is very strong synoptic scale/QG ascent this evening, with
800-600mb QG omega near -60 to -100 mb/hr. The mid-level low is
also expected to rapidly strengthen, with 700mb flow increasing to
50-60kt this evening in a cold air advection regime. The latest
SPC objective analysis has a 992mb lee cyclone just east of
Denver, with a secondary low organizing between KTAD/KSPD in
southeastern Colorado. This low should continue to organize as it
consolidates in south-central Kansas later this evening, with an
impressive increase in the surface pressure gradient. A well-
defined surface boundary is already developing closer to the CO/WY
border, and this should sink southward as a cold front later in
the afternoon hours.
Forecast details...
High resolution guidance, which trended substantially to the
south/west earlier today, is now in much better agreement that a
well organized band of precipitation will wrap around the
strengthening surface low, with the first rain and snow showers
likely developing near 6pm. This should just barely scrape by the
I-25 corridor (where a downslope component will limit precip
totals), though some of the far eastern/southeastern metro could
see a couple of quick inches of snow tonight. That band is
expected to set up near a Sterling-Fort Morgan-Limon "arc" and
quickly change from a mix to heavy snow. That band should drift
eastward through the overnight hours and gradually weaken as the
best synoptic forcing shifts away from the forecast area.
Meanwhile, the increasing surface pressure gradient (and some
continued mixing of the stronger winds aloft) will lead to
widespread gusts of 40-60 mph across the plains, with a few
stronger gusts possible in Lincoln county.
Impacts...
While storm total snowfall amounts won't be particularly high (and
are still somewhat dependent on the evolution of the stronger
band of snow), the combination of snow and very strong winds will
lead to difficult travel across our east-west corridors. Near
blizzard to blizzard conditions are likely where heavier (more
blowable) snow falls. For that reason, we went with a Blizzard
Warning for Lincoln/Washington county zones where there's higher
confidence in the overlap of snow and wind, with Winter Weather
Advisories elsewhere. We may need further adjustments later.
The rest of the forecast...
Snow should quickly diminish tonight into tomorrow as the low
advances into the Midwest. Some snow showers will likely linger
through the day across the higher elevations with light
accumulations.
The main concern for Wednesday will be winds. Strong northerly
winds should continue through most of the day, with a gradual
weakening trend in the afternoon. Guidance has backed off a bit
with the higher end wind gust potential, but there should be
enough wind for some blowing snow concerns across the plains.
Temperatures will also be much cooler than today, with highs in
the 30s to low 40s.
&&
.LONG TERM /Wednesday night through Tuesday/...
Issued at 255 PM MDT Tue Mar 18 2025
Thursday-Sunday will be a bit of a roller coaster where we will
get multiple quick shortwave troughs, bringing snow showers mostly
to the mountains and elevated to near critical fire weather
conditions across the plains (see fire weather discussion).
Temperatures will fluctuate between these weak systems moving
through before a warming trend starts on Monday.
Northwest flow aloft will turn more westerly over the region on
Thursday as an upper level ridge gets pushed out by a weak shortwave
trough from the northwest. During the day Thursday, there will be
weak-breezy southwesterly winds, with the exception of the eastern
plains. Tightening of pressure gradients from the high pressure in
Texas and downsloping from the Palmer Divide will cause wind gusts
up to 35 mph in areas like Lincoln and Washington counties.
Temperatures will likely get up to the high 50s across the plains
and our northeastern counties could even get up to the low 60s.
By late afternoon/early evening, a cold front associated with the
weak system to our north will push south in the plains, bringing
widespread northwesterly wind gusts of 30+ mph. Light to briefly
moderate orographic snow showers are expected Thursday and
overnight into Friday, which could cause localized slick
conditions Friday morning in the mountain passes. It will be too
dry on the plains, with a very low chance (10%) of precipitation
spilling into the lower elevations.
As for the rest of the day Friday, there will be persistent 35+ mph
northwesterly wind gusts through the late afternoon in the northern
and eastern plains. In the mountains, a brief lull in snow showers
will occur before the next system arrives Friday evening into
Saturday. With more moisture available and slightly better forcing,
this could be a "better" storm for the mountains than the previous
one in terms of more snow accumulation and greater travel impacts.
For the most part, light to moderate snow is expected with a brief
period of heavy snowfall in Park Range. Again, there is a very low
chance (20%) of precipitation spilling into the plains as the upper
air pattern of westerly flow does not favor snowfall in the lower
elevations.
Looking farther ahead to the beginning of next week, ensemble
guidance has indicated a warming trend with an upper level ridge
settling over the western United States. Temperatures are trending
to the 60s and even low 70s!
&&
.AVIATION /00Z TAFS through 00Z Thursday/...
Issued at 548 PM MDT Tue Mar 18 2025
Still low confidence in the TAFs in the short term due to DIA
being on the edge of more significant expected snowfall til about
06Z.
The strong cold front moved through as scheduled with a blast of
strong north winds. Those strong, gusty north winds to around
35-45 knots will persist through 04Z, then only a slow decrease
through tomorrow. But at least it's almost due northerly through
that entire period. Winds finally decrease further and become
variable 01Z-03Z Thursday.
With regard to precipitation and ceilings, showers are filling in
now, with rain being the dominant type initially. Cold advection
will continue so all rain should change to snow by 02Z ish.
Question is where the snow band will be by that time. We do think
since the latest guidance shifted slightly west and slower, that
periods of snow will be likely to occur at KDEN and KAPA through
about 05Z. KDEN is also right on the western fringe of the
heavier snow band, So while mainly 2-3SM visibility expected,
there's still a 30% chance a period of heavier snow possible with
visibility down to 1/2SM or lower. We have nudged down the
ceiling forecast given upstream observations and a pretty solid
straight northerly flow on the wind profilers.
Any snow should be ending by 06Z as storm shifts off to the south
and east. Clouds are also expected to break with a hint of NNW
winds just off the deck. For Wednesday, we pretty confident an
elevated stratocumulus deck will develop in the 5000-7000 foot
range (near IMC) 18Z-00Z.
&&
.FIRE WEATHER...
Issued at 255 PM MDT Tue Mar 18 2025
Critical fire weather conditions are ongoing this afternoon,
especially across the Denver Metro and Palmer Divide into Lincoln
county. We're starting to see some RH improvement, and with a cold
front arriving in the next few hours, the Red Flag Warnings will
be allowed to expire at their scheduled time.
Elevated to near critical fire weather conditions are expected
mainly in South Park and the Palmer Divide into the southern plains
on Thursday. Throughout the day, wind gusts up to 35 mph will occur
over the Palmer Divide with relative humidity values as low as 8%.
Friday will have more widespread elevated fire weather conditions
across the foothills and plains due to poor humidity recoveries
and stronger winds. Most of the plains will see 35+ mph
northwesterly wind gusts and relative humidity values as low as
10%.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 AM MDT Wednesday for COZ031-033-
034.
Winter Weather Advisory until 6 AM MDT Wednesday for COZ041-042-
044-045.
Red Flag Warning until 7 PM MDT this evening for COZ246-247.
High Wind Warning until noon MDT Wednesday for COZ046-047-
049>051.
Blizzard Warning from 9 PM this evening to 9 AM MDT Wednesday
for COZ046-049.
Blowing Dust Advisory until 10 PM MDT this evening for COZ047.
Winter Weather Advisory from 9 PM this evening to 9 AM MDT
Wednesday for COZ048-050-051.
&&
SHORT TERM...Hiris
LONG TERM...Ideker
AVIATION...Barjenbruch
FIRE WEATHER...Hiris/Ideker
Hazardous weather outlook, Mar 18, 10:08 AM MST, 7 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1108 AM MDT Tue Mar 18 2025
COZ030>051-191715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1108 AM MDT Tue Mar 18 2025
This hazardous weather outlook is for northeast and north central
Colorado.
.DAY ONE...This Afternoon and Tonight
Snow will continue across the mountains through tonight. Some
travel impacts are expected across the mountain passes due snow
and blowing snow.
Across the plains, critical fire weather conditions are expected
to continue into the late afternoon hours due to the warm and
windy conditions. Rain and snow showers will develop late this
afternoon and transition to snow this evening. Most of the
accumulating snow will fall well to the east of the I-25 corridor.
Travel impacts due to snow and blowing snow will be possible east
of the Denver metro where any heavier snow bands develop.
Gusty winds will also become more widespread across the plains
overnight, with gusts of 50 to 60 mph likely.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Strong winds will continue into Wednesday with gusts of 40 to 60
mph expected across much of the plains. Elevated to near-critical
fire weather conditions will be present.
Areas of critical fire weather conditions will develop on Thursday
and especially Friday across much of the lower elevations,
portions of the foothills, and potentially into Park County.
In the mountains, light to moderate snow showers may lead to slick
conditions Thursday night and again on Saturday.
.SPOTTER INFORMATION STATEMENT...
Reports of snowfall or high winds will be appreciated.
Event by event
3 high wind, 2 blizzard, 1 strong wind. Local standard time, as filed.
Blizzard, N & Ne Elbert County Below 6000 Feet / N Lincoln County
- When
- March 18, 5:10 PM MST to 10:11 PM MST
- Where
- N & Ne Elbert County Below 6000 Feet / N Lincoln County forecast zone
- Reported by
- Department of Highways
- Coordinates
- 39.138, -103.825 (the zone’s center; the record gives no point)
The following highways were closed in Lincoln/Eastern Elbert Counties county due to weather conditions (Blizzard/blowing dust/high winds): I-70, US-40/287, US-24, CO-86, CO-71. Up to 2 inches of snowfall combined with wind gusts of 60 to 75 mph produced blizzard conditions on the evening of March 18th.
High Wind, Logan County
- When
- March 18, 5:12 PM MST to 8:30 PM MST
- Where
- Logan County forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.725, -103.110 (the zone’s center; the record gives no point)
A CDOT weather station near Sterling along I-76 reported 2 peak wind gusts of 59 mph.
Blizzard, Elbert / C & E Douglas Counties Above 6000 Feet
- When
- March 18, 5:55 PM MST to 9:55 PM MST
- Where
- Elbert / C & E Douglas Counties Above 6000 Feet forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 39.422, -104.468 (the zone’s center; the record gives no point)
I-25 near Monument and CO-86 from Elizabeth to Limon were closed due to blizzard conditions. Monument Hill AWOS showed blizzard conditions before the visibility sensor went out. Numerous Cocorahs observers also reported blizzard conditions on the evening on the 18th, including a 64 mph wind report 4.1 miles northeast of Elizabeth.
High Wind, Se Elbert County Below 6000 Feet / South Lincoln County
- When
- March 18, 6:02 PM MST to March 19, 1:00 PM MST
- Where
- Se Elbert County Below 6000 Feet / South Lincoln County forecast zone
- Measured
- 87 kt (100 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.138, -103.825 (the zone’s center; the record gives no point)
A weather station 7.7 miles northwest of Boyero (railroad weather station CLIFRD) reported a peak wind gust of 87 mph. There were many gusts at this station that reached 60-75 mph. Only other reporting weather station in this zone, record a peak wind of 64 mph near Hugo.
Strong Wind, Sedgwick County
- When
- March 18, 6:17 PM MST to 9:10 PM MST
- Where
- Sedgwick County forecast zone
- Measured
- 49 kt (56 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 40.876, -102.352 (the zone’s center; the record gives no point)
Winds gusted to 45 to 55 mph with a peak wind gust of 56 mph at a CDOT station near Julesburg.
High Wind, Phillips County
- When
- March 18, 7:50 PM MST to 8:30 PM MST
- Where
- Phillips County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.594, -102.358 (the zone’s center; the record gives no point)
Peak wind gust 10.7 miles south of Holyoke along US 385 was 58 mph.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm and High Wind in New Mexico, March 18 to 19, 2025$1.1 million · 71 kt wind · 25 events
- High Wind in Oklahoma, March 18 to 19, 202565 kt wind · 57 events
- High Wind in Texas, March 18 to 19, 2025$25,000 · 77 kt wind · 33 events
- Blizzard and High Wind in Nebraska, March 18 to 19, 202563 kt wind · 48 events
- Dust Storm and High Wind in Texas, March 18 to 19, 202569 kt wind · 45 events
- Dust Storm and High Wind in New Mexico, March 18, 20253 injured · 88 kt wind · 16 events
- Wildfire and Dust Storm in Texas, March 18 to 19, 202576 kt wind · 26 events
- Blizzard and High Wind in Kansas, March 18 to 19, 202561 kt wind · 15 events
- Strong Wind in Illinois, March 18, 2025$15,000 · 6 events
- Blizzard and High Wind in Kansas, March 18 to 19, 202561 kt wind · 12 events
- Winter Storm and Winter Weather in Colorado, March 18 to 19, 202510 events
- Drought in Oklahoma, March 18 to 31, 20259 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1242754, 1242756, 1242753, 1242755, 1242757, 1242758.